Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

August 20, 2016Hancock County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 20, 2016, 3:19 PM EDT for Hancock County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 3:19 PM EDT (19:19 UTC)
Expired
Aug 20, 2016, 3:45 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County Hancock County, GA

The radar

The Robins AFB radar (KJGX), 71 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS82 KFFC 201919
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT SAT AUG 20 2016
 
GAZ061-062-073>075-201945-
GLASCOCK GA-WASHINGTON GA-BALDWIN GA-HANCOCK GA-WARREN GA-
319 PM EDT SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASCOCK...
NORTHWESTERN WASHINGTON...NORTHEASTERN BALDWIN...HANCOCK AND
SOUTHWESTERN WARREN COUNTIES UNTIL 345 PM EDT...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS OVER DEVEREUX...OR 7 MILES
SOUTHWEST OF SPARTA...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING 
           AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S 
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL 
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY 
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING 
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE 
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MILLEDGEVILLE...SPARTA...MITCHELL...MIDWAY-
HARDWICK...WARTHEN...HARDWICK...
CULVERTON...BEULAH...JEWELL...DEVEREUX...HAMBURG STATE
PARK...MAYFIELD... BEALL SPRINGS...SHOALS...LINTON...UNDERWOOD AND
AGRICOLA.

LAT...LON 3305 8268 3303 8325 3331 8312 3345 8272
TIME...MOT...LOC 1918Z 258DEG 18KT 3318 8305 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:25 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 20, 1:25 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Peachtree City GA
125 PM EDT SAT AUG 20 2016

.Late Morning Update...
/Issued at 1023 AM EDT SAT AUG 20 2016/
No major changes planned to the afternoon and evening forecast as
morning sounding shows ample moisture and instability... along with
a slight increase in westerly shear through 3km. This coupled with
subtle upper disturbances in the west to southwest flow aloft and a
frontal boundary pushing into the MS Valley region will warrant
holding onto Likely POPS through the afternoon and early evening
hours. Not expecting any widespread severe... but with slightly more
shear... could see a few strong to severe storms during peak heating
later this afternoon and into the early evening. Strong downburst
winds... frequent lightning and locally heavy rain continue to be
the main storm threats today. The storms should be moving from west
to east around 20 mph which should help keep the flooding threat
down except where training of storms might occur. Will have to watch
for that potential closely. Otherwise... have tweaked zone wording
to just a slight chance of thunder after midnight and added patchy
fog wording as well. /39

&&

.PREV DISCUSSION... /Issued 338 AM EDT SAT AUG 20 2016/

SHORT TERM /Today through Sunday/...
No major changes in the overall pattern over the next 36 hours. A
weak boundary remains over the central part of the CWA and this
continues to be the focus of renewed shower development over eastern
AL/western GA. Although shower development should diminish toward
daybreak...convection will begin to increase along and north of this
boundary late this morning and into the afternoon...basically a
persistence forecast. Have therefore raised pops to 60 across the
northern half of the CWA this afternoon. Do not see much change for
Sunday and have kept likely pops across the northern half of the CWA
for Sunday afternoon.

17

LONG TERM /Sunday Night through Friday/...
A cold front will be moving slowly across a portion of n GA
Sunday night and into central GA as surface high pressure moves
to the OH and TN valleys. The front will likely become stationary
over the central to s GA area Monday into Tuesday. Chances of
showers and thunderstorms will be diminishing quickly over the area
Sunday night and the best chances for any showers and storms will
be over portions of central GA on Monday as a much drier airmass
moves over n GA. Cooler overnight low temperatures can be expected
Sunday night for n Ga with lows in the upper 50s and 60s...and
upper 60s to mid 70s for central GA.

More uncertainty creeps back into the forecast on Tuesday as surface
high pressure moves to the ne and mid atlantic coasts and some amount
of layered moisture moves back over the area Tuesday and Wednesday.
This will bring precip chances back over the area. As the upper ridge
continues to build into Thursday...the best precip chances shift to
the n and w portions of the forecast area and this pattern looks to
continue for Friday.

Tuesday starts with cooler low temperatures continuing over n728 AM
EDT SAT AUG 20 2016 Ga with most temperatures within 3 degrees of
normal for the rest of the long term.

BDL

&&

.AVIATION...
18Z Update...
Regional radars show scattered convection already developing around
all the taf sites and expect this trend to continue into the early
evening hours. Convection will diminish by 02z... so will drop the
VCSH by then. Expect sct/bkn IFR/MVFR clouds around again Sun
morning which will be replaced by sct/bkn mid level cu by 17z Sun.
Scattered convection will develop again by 16-17z Sun warranting a
prob30 tsra from 19-22z Sun. Winds will remain westerly around 10
kts or less.

//ATL Confidence...18Z Update...
Medium to high on all elements.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  73  90  68 /  60  50  60  20
Atlanta         88  74  88  69 /  60  60  60  20
Blairsville     82  69  83  59 /  60  60  70  20
Cartersville    88  73  86  66 /  60  60  70  20
Columbus        92  76  92  73 /  40  40  50  30
Gainesville     86  73  87  67 /  60  60  70  20
Macon           93  75  93  72 /  40  40  40  30
Rome            87  72  86  65 /  60  60  70  20
Peachtree City  89  74  89  68 /  50  50  60  20
Vidalia         96  75  96  74 /  40  40  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17/39
LONG TERM....BDL
AVIATION...39
Hazardous weather outlook, Aug 20, 11:00 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT AUG 20 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
TONIGHT.

WEATHER HAZARDS EXPECTED...

A FEW STORMS WILL BE STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING
AND SOME STORMS COULD CAUSE LOCALLY HEAVY RAIN WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTH AND CENTRAL
GEORGIA SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL GEORGIA ON MONDAY AND PORTIONS OF NORTH AND CENTRAL GEORGIA
TUESDAY THROUGH FRIDAY. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS
AND FREQUENT LIGHTNING. LOCALIZED HEAVY RAIN IS ALSO POSSIBLE...WHICH
MAY CAUSE MINOR FLOODING OF CREEKS AND STREAMS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 20, 2:21 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT SAT AUG 20 2016

GAZ072-082-201845-
JONES GA-BIBB GA-
221 PM EDT SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR JONES AND NORTHERN BIBB COUNTIES
UNTIL 245 PM EDT...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS OVER CLINTON...OR NEAR
GRAY...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MACON...GRAY...CLINTON...WESLEYAN...BRADLEY...JAMES...GREENBERRY
CROSSROADS...ARKWRIGHT...HADDOCK...MOUNTAIN SPRINGS AND POSTELL.

LAT...LON 3295 8373 3295 8371 3296 8371 3298 8372
      3301 8372 3311 8341 3292 8336 3288 8345
      3287 8372
TIME...MOT...LOC 1820Z 258DEG 23KT 3296 8357
Special weather statement, Aug 20, 3:19 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT SAT AUG 20 2016

GAZ061-062-073>075-201945-
GLASCOCK GA-WASHINGTON GA-BALDWIN GA-HANCOCK GA-WARREN GA-
319 PM EDT SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASCOCK...
NORTHWESTERN WASHINGTON...NORTHEASTERN BALDWIN...HANCOCK AND
SOUTHWESTERN WARREN COUNTIES UNTIL 345 PM EDT...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS OVER DEVEREUX...OR 7 MILES
SOUTHWEST OF SPARTA...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MILLEDGEVILLE...SPARTA...MITCHELL...MIDWAY-
HARDWICK...WARTHEN...HARDWICK...
CULVERTON...BEULAH...JEWELL...DEVEREUX...HAMBURG STATE
PARK...MAYFIELD... BEALL SPRINGS...SHOALS...LINTON...UNDERWOOD AND
AGRICOLA.

LAT...LON 3305 8268 3303 8325 3331 8312 3345 8272
TIME...MOT...LOC 1918Z 258DEG 18KT 3318 8305

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:13 PM EDTSpecial Weather StatementFFCJasper32 min
Aug 19, 8:16 PM EDTSpecial Weather StatementFFCMorgan29 min
Aug 20, 2:21 PM EDTSpecial Weather StatementFFCJones24 min
Aug 20, 4:19 PM EDTSpecial Weather StatementFFCMonroe26 min
Aug 20, 5:49 PM EDTSpecial Weather StatementFFCFulton26 min
Aug 20, 7:38 PM EDTSpecial Weather StatementFFCCobb, Paulding22 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.